Alert archive / Nebraska / Wind Chill Advisories in 2017
Wind Chill Advisory 3, NWS Omaha, NE
NWS Omaha, NE issued this wind chill advisory at Dec 30, 2017, 3:55 AM CST for 15 counties in Nebraska; 4 counties in Iowa. It took effect at Dec 31, 2017, 12:00 AM CST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2017, 3:55 AM CST (09:55 UTC)
- In effect from
- Dec 31, 2017, 12:00 AM CST
- Expired
- Dec 31, 2017, 10:00 PM CST
- In force
- 22 hr
- Issued by
- NWS Omaha, NE
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Butler County, NE, Cass County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -173 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 3:43 AM CST, 12 minutes earlier.
Area forecast discussion, Dec 30, 3:43 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
343 AM CST Sat Dec 30 2017
.SHORT TERM...(Today through Monday)
Issued at 315 AM CST Sat Dec 30 2017
...Record and Near Record Temperatures/Prolonged Period of Cold
Temperatures and Bitter Cold Wind Chills...
Forecast concerns in the short term will mainly be cold temperatures
and bitter cold wind chills along with little light snow.
Water vapor satellite imagery highlights moisture from the Pacific
moving into northern California and Oregon and getting pulled
eastward with the flow ahead of an advancing trough with h5
low pressure off the Pacific Northwest coast. The WSR-88D shows
quite a few echoes and these are mostly aloft. At 09Z, the surface
cold front had pushed as far south as Oklahoma and Arkansas.
Temperatures across North Dakota are mostly 15 to 30 below zero. The
1045mb high was centered over northwest North Dakota. The 00Z OAX
sounding was moist in the lower levels with pwat of 0.37.
There is good model agreement that the trough over British
Columbia will become absorbed into the longwave trough with
shortwave energy moving across the Rockies into the Plains
through tonight and another embedded wave drops into the Plains
Monday. The surface pattern has Arctic high pressure from 1048 to
1053mb building into the Plains through Sunday night and remaining
over the region through Monday night.
Flurries and a little light snow are possible today in northeast
Nebraska into west central Iowa. There is a little extra
isentropic lift and mid level warm air advection/omega later today
and tonight. Snow to liquid ratios are 20 to 1 or greater. The
better chance for some light accumulations is tonight mainly
through Midnight with a dusting to 1.5 inches possible, pushing
east of the area for Sunday. Little or no accumulation is forecast
for southeast Nebraska.
Heading into the deep freeze for a few days. The winds are brisk
with the arrival of the cold air and our highs were at midnight.
We will not rise above our midnight temperatures until Tuesday
afternoon. Daytime highs today should be in the single digits
above and below zero and Monday mostly 1 above to 7 below zero.
Overnight lows Sunday morning should be 6 to 16 below zero and 15
to 25 below zero Monday morning.
Fortunately as the 1048 to 1053mb high pressure is over the
region, the winds tend to drop off to near calm.
Wind chill advisories are in effect this morning with cold wind
chills 15 to 25 below zero. Wind chill advisories and warnings are
in effect for Tonight and Sunday as wind chills drop to 20 to 35
below zero.
.LONG TERM...(Monday night through Friday)
Issued at 315 AM CST Sat Dec 30 2017
Wind chill headlines will be needed again Monday night and Tuesday
with wind chills 20 to 30 below zero. Finally though, temperatures
rise on Tuesday to the teens and lower 20s. Highs remain in the
teens and lower 20s through Friday with warmer mid and upper 20s
by Saturday. No significant snows are forecast. There may be a
little light snow in the area Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1122 PM CST Fri Dec 29 2017
Modestly strong north winds (10-15kt) will persist overnight into
Saturday morning before weakening with the arrival of a surface
ridge. A band of snow is forecast to develop over the northern
High Plains late tonight before spreading southeast into the area
Saturday afternoon and evening. MVFR ceilings will accompany the
snow, as will MVFR to IFR visibilities. It currently appears that
KOFK and KOMA will be most heavily impacted by those conditions
with KLNK remaining on the southern fringe.
&&
.CLIMATE...
Near-record cold temperatures are in the forecast through January
2nd. The tables below offer some insight into the records for
those dates, as well as the last time temperatures were below some
thresholds.
RECORD LOWS AND RECORD COLD HIGH TEMPERATURES
LOW 12/31 HIGH 12/31 LOW 1/1 HIGH 1/1
Omaha -12 (1884) -3 (1927) -19 (1887) -5 (1885)
Lincoln -20 (1973) -1 (1927) -26 (1974) -1 (1887)
Norfolk -22 (1967) -5 (1927) -25 (1924) -1 (1979)
LAST TIME TEMPERATURES WERE COLDER THAN
-15 -20 HIGH BELOW ZERO
Omaha 1/5/2010 (-16) 1/4/2010 (-20) 1/10/1997 (-1)
Lincoln 12/27/2017 (-17) 2/3/1996 (-22) 2/2/1996 (-4)
Norfolk 12/27/2017 (-15) 12/18/2016 (-24) 12/15/2008 (-1)
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Warning from midnight tonight to noon CST Monday for
NEZ011-012-015>018-030>034-042>045.
Wind Chill Advisory until noon CST today for NEZ045-050>053-067.
Wind Chill Warning from midnight Sunday night to noon CST Monday
for NEZ050>053-065>068-078-088>093.
Wind Chill Advisory from midnight tonight to midnight CST Sunday
night for NEZ050>053-065>068-078-088>093.
Wind Chill Advisory until noon CST today for NEZ011-012-015>018-
030>034-042>044.
IA...Wind Chill Warning from midnight tonight to noon CST Monday for
IAZ043-055-056-069.
Wind Chill Advisory until noon CST today for IAZ055-056-069-079-
080-090-091.
Wind Chill Warning from midnight Sunday night to noon CST Monday
for IAZ079-080-090-091.
Wind Chill Advisory from midnight tonight to midnight CST Sunday
night for IAZ079-080-090-091.
Wind Chill Advisory until noon CST today for IAZ043.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Mead
CLIMATE...ZapotocnyHazardous weather outlook, Dec 29, 4:57 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 457 PM CST Fri Dec 29 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 457 PM CST Fri Dec 29 2017 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Some patchy freezing drizzle will be possible late this afternoon in southeast Nebraska and southwest Iowa. While not expected to cause a major disruption in travel, be alert for slick spots on roads. Cold wind chills from 15 to 25 below zero are forecast from around midnight into Saturday morning. A wind chill advisory is in effect for parts of the area tonight. Periods of light snow may occur in northeast Nebraska Saturday as well. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Light snow will be possible Saturday night as a clipper weather system moves through the region. This could produce snowfall totals up to an inch along and north of Interstate 80, and possibly one to two inches in northeast Nebraska. Bitterly cold temperatures are expected Saturday night into early next week. Wind chill values Saturday night could range 20 to 30 below zero, and could range 30 to 40 below zero both Sunday night and Monday night. A wind chill watch has been issued for the area and will likely be upgraded to wind chill warning in later forecast packages. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Saturday. DeWald
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 10:25 PM CST | Areal Flood Advisory | OAX | Platte | 12 hr |
| Dec 30, 3:55 AM CST | Wind Chill Warning | OAX | Antelope, Boone, Burt, Cedar, Colfax, Cuming and 9 more | 56 hr |
Nearby
Wind Chill Advisories in Nebraska, 2017Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.